Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 1, NWS Norman, OK

March 23, 2019Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 23, 2019, 7:32 PM CDT for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2019, 7:32 PM CDT (00:32 UTC)
Expired
Mar 23, 2019, 7:58 PM CDT
In force
26 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

The radar

The Norman radar (KTLX), 119 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:55 PM CDTHAIL 1.755 Ese Loco, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

099 
WFUS54 KOUN 240032
TOROUN
OKC019-067-137-240115-
/O.NEW.KOUN.TO.W.0001.190324T0032Z-190324T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
732 PM CDT SAT MAR 23 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Jefferson County in southern Oklahoma...
  Southeastern Stephens County in southern Oklahoma...
  West central Carter County in southern Oklahoma...

* Until 815 PM CDT.
    
* At 732 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northwest of Healdton, moving east at 15 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Healdton and Graham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3424 9763 3433 9763 3439 9736 3422 9732
TIME...MOT...LOC 0032Z 264DEG 15KT 3428 9758 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

03
2 follow-up statements
789 
WWUS54 KOUN 240040
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
740 PM CDT SAT MAR 23 2019

OKC067-137-240050-
/O.CAN.KOUN.TO.W.0001.000000T0000Z-190324T0115Z/
Jefferson OK-Stephens OK-
740 PM CDT SAT MAR 23 2019

...THE TORNADO WARNING FOR NORTHEASTERN JEFFERSON AND SOUTHEASTERN
STEPHENS COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3423 9755 3424 9756 3431 9756 3434 9735
      3422 9732
TIME...MOT...LOC 0040Z 269DEG 15KT 3427 9755 

$$

OKC019-240115-
/O.CON.KOUN.TO.W.0001.000000T0000Z-190324T0115Z/
Carter OK-
740 PM CDT SAT MAR 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WEST
CENTRAL CARTER COUNTY...
        
At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles northwest of Healdton, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Healdton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3423 9755 3424 9756 3431 9756 3434 9735
      3422 9732
TIME...MOT...LOC 0040Z 269DEG 15KT 3427 9755 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

03
078 
WWUS54 KOUN 240058
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
758 PM CDT SAT MAR 23 2019

OKC019-240107-
/O.CAN.KOUN.TO.W.0001.000000T0000Z-190324T0115Z/
Carter OK-
758 PM CDT SAT MAR 23 2019

...THE TORNADO WARNING FOR WEST CENTRAL CARTER COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, large hail up to the size of golf balls and 
damaging winds up to 70 mph remain likely. A Severe Thunderstorm 
Warning remains in effect for the area.

LAT...LON 3423 9755 3424 9756 3431 9756 3434 9735
      3422 9732
TIME...MOT...LOC 0056Z 264DEG 15KT 3428 9746 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 23, 6:27 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 23, 6:27 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
627 PM CDT Sat Mar 23 2019

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A chaotic surface pattern will result in highly variable wind
directions this evening and overnight. At most sites, winds should
be fairly light after 00Z, except in/near thunderstorms. A front
will pass through Oklahoma and north Texas early Sunday,
switching winds to northerly for the rest of the day. Storms will
be possible over southeast Oklahoma Sunday afternoon/evening, but
these storms should be east of our TAF sites (with the possible
exception of KSPS).

CmS
&&

.PREV DISCUSSION... /issued 228 PM CDT Sat Mar 23 2019/

DISCUSSION...
Additional scattered thunderstorms will be possible late this
afternoon and evening. Some of the CAMs show that these storms could
develop in parts of central OK and move across portions of the fa.
Some of these storms could become severe with good deep layer wind
shear and some instability. However, the impacts and extent of
recovery from this morning's activity leads to some uncertainty of
location and extent of storm development. Large hail and strong
wind gusts are the primary concerns with the severe storms,
although there is also a very low potential and short window for a
tornado, especially in any areas where there is some localized
backing of sfc winds which could enhance low-level shear. It
looks like the potential for severe storms will end later this
evening, even though showers/storms will remain possible overnight
for areas, mainly near and east of I-35.

Models show a cold front moving across the area Sunday. The front
along with a shortwave moving across the region could lead to
additional showers/storms Sunday, especially when the front moves
into SE portions of the fa where better moisture is expected. A few
severe storms will be possible again Sunday afternoon/evening in SE
portions of the fa before the storms move out of the fa later Sunday
evening/overnight.

Forecast will remain dry for at least the first half of the work
week before the upper ridge begins to shift east of the area as
upper trough develops over the western U.S. Models differ as to the
evolution/strength/timing of this upper system as it approaches and
moves across the region. This will have an impact on the timing and
location of any rain for the latter half of the week into next
weekend. With that in mind, there is currently low confidence in the
PoP forecast for portions of the extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  70  45  62 /  50  10   0   0
Hobart OK         45  69  43  65 /   0   0   0   0
Wichita Falls TX  53  75  48  68 /  20   0   0   0
Gage OK           39  68  39  63 /   0   0  10  10
Ponca City OK     47  68  44  59 /  20  10   0   0
Durant OK         57  76  49  68 /  40  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03/23
Hazardous weather outlook, Mar 23, 3:24 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
324 PM CDT Sat Mar 23 2019

OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
324 PM CDT Sat Mar 23 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Late this afternoon and evening a few thunderstorms could become
severe, mainly near and east of a line from Enid, to Lawton, to
Wichita Falls. There is a Slight Risk of severe thunderstorms
from 4 PM to 10 PM as these storms move east. The main threat will
be hail to the size of golf balls and wind gusts over 60 mph.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
central and southern Oklahoma should prepare for severe weather
operations from 4 to 10 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will linger in southeast Oklahoma Sunday with
a marginal risk of severe weather roughly southeast of a line
from Holdenville to Madill.

Thunderstorms will be possible again in some areas beginning
Wednesday or Wednesday Night and continuing through Friday, mainly
across central and eastern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Mar 23, 6:27 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 PM CDT SAT MAR 23 2019

OKZ040-046-240000-
Carter OK-Garvin OK-
627 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter and
southwestern Garvin Counties Until 700 PM CDT....

AT 626 PM CDT, a strong thunderstorm was located 4 miles north of
Ratliff City, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Katie, Foster, Tatums and Pernell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3446 9756 3456 9756 3468 9748 3454 9731
TIME...MOT...LOC 2326Z 231DEG 18KT 3451 9754

03
Special weather statement, Mar 23, 6:28 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
628 PM CDT SAT MAR 23 2019

OKZ020-026-240000-
Payne OK-Lincoln OK-
628 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Payne and
northwestern Lincoln Counties Until 700 PM CDT....

AT 626 PM CDT, a strong thunderstorm was located near Tryon, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Cushing, Carney, Tryon, Agra and Parkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3581 9706 3588 9708 3606 9681 3582 9674
TIME...MOT...LOC 2326Z 261DEG 17KT 3587 9699

MAHALE
Local storm report, Mar 23, 6:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT MAR 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             7 NW MEEKER             35.57N 96.98W
03/23/2019  E1.00 INCH       LINCOLN            OK   PUBLIC

&&

FM
Special weather statement, Mar 23, 6:46 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
646 PM CDT SAT MAR 23 2019

OKZ039-045-240015-
Stephens OK-Jefferson OK-
646 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and north
central Jefferson Counties Until 715 PM CDT....

AT 645 PM CDT, a strong thunderstorm was located 4 miles southwest of
Loco, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Velma, Loco and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3423 9803 3455 9757 3451 9756 3428 9756
      3415 9787
TIME...MOT...LOC 2345Z 231DEG 28KT 3429 9775

03
Special weather statement, Mar 23, 6:49 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
649 PM CDT SAT MAR 23 2019

OKZ025-026-240015-
Oklahoma OK-Lincoln OK-
649 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Oklahoma and
southwestern Lincoln Counties Until 715 PM CDT....

AT 648 PM CDT, a strong thunderstorm was located 4 miles northeast of
Jones, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Choctaw, Jones, Nicoma Park, Luther, Wellston and Warwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3549 9731 3565 9729 3576 9700 3553 9701
TIME...MOT...LOC 2348Z 242DEG 13KT 3560 9722

MAHALE
Special weather statement, Mar 23, 6:57 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
657 PM CDT SAT MAR 23 2019

OKZ039-045-046-240030-
Stephens OK-Carter OK-Jefferson OK-
657 PM CDT SAT MAR 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens...
northwestern Carter and northeastern Jefferson Counties Until 730 PM
CDT....

AT 655 PM CDT, a strong thunderstorm was located near Loco, moving
northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Velma, Tatums, Loco, Ratliff City, Graham, Pooleville, Milo and Fox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3427 9798 3452 9757 3451 9756 3451 9754
      3440 9735 3438 9735 3438 9732 3435 9727
      3417 9787
TIME...MOT...LOC 2355Z 241DEG 27KT 3432 9767

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:01 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma44 min
Mar 23, 7:20 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens40 min
Mar 23, 7:39 PM CDTSevere Thunderstorm WarningOUNLincoln51 min
Mar 23, 7:40 PM CDTSpecial Weather StatementOUNGrant35 min
Mar 23, 7:55 PM CDTSevere Thunderstorm WarningOUNGrant50 min
Mar 23, 7:56 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Murray, Stephens49 min
Mar 23, 8:10 PM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Stephens3 hr
Mar 23, 8:18 PM CDTSpecial Weather StatementOUNCleveland27 min
Mar 23, 8:21 PM CDTSpecial Weather StatementOUNCleveland24 min
Mar 23, 8:33 PM CDTSpecial Weather StatementOUNCleveland, Lincoln27 min
Mar 23, 8:36 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Mar 23, 8:38 PM CDTSevere Thunderstorm WarningOUNCleveland52 min
Mar 23, 8:39 PM CDTSpecial Weather StatementOUNLove51 min
Mar 23, 8:43 PM CDTSpecial Weather StatementOUNCarter32 min
Mar 23, 8:50 PM CDTSevere Thunderstorm WarningOUNCarter, Murray17 min
Mar 23, 9:07 PM CDTSevere Thunderstorm WarningOUNPottawatomie38 min
Mar 23, 9:23 PM CDTSpecial Weather StatementOUNLove22 min
Mar 23, 9:27 PM CDTSpecial Weather StatementOUNMurray33 min
Mar 23, 9:28 PM CDTSevere Thunderstorm WarningOUNPottawatomie31 min
Mar 23, 9:40 PM CDTSevere Thunderstorm WarningOUNPottawatomie19 min
Mar 23, 9:48 PM CDTSpecial Weather StatementOUNMarshall42 min
Mar 23, 9:53 PM CDTSpecial Weather StatementOUNPottawatomie37 min
Mar 23, 11:48 PM CDTSpecial Weather StatementOUNOkfuskee27 min
Mar 24, 1:44 AM CDTDense Fog AdvisoryOUNAlfalfa, Blaine, Caddo, Canadian, Comanche, Cotton and 12 more8 hr
Mar 24, 6:00 PM CDTSpecial Weather StatementOUNAtoka30 min
Mar 24, 6:07 PM CDTSpecial Weather StatementOUNBryan38 min
Mar 24, 6:15 PM CDTSpecial Weather StatementOUNBryan45 min
Mar 24, 6:41 PM CDTSpecial Weather StatementOUNBryan49 min
Mar 24, 6:47 PM CDTSevere Thunderstorm WarningOUNBryan21 min
Mar 24, 6:50 PM CDTSpecial Weather StatementOUNBryan40 min
Mar 24, 6:55 PM CDTSevere Thunderstorm WarningOUNBryan50 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.